Tennessee, 2018

Hail and Damaging Winds in Tennessee, June 15, 2018

June 15, 2018 · NWS OHX · 13 events in 4 counties and zones

Scattered strong to severe thunderstorms developed across parts of Middle Tennessee during the afternoon hours on June 15. Several reports of wind damage and large hail were received in and around the Nashville metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered strong to severe thunderstorms developed across parts of Middle Tennessee during the afternoon hours on June 15. Several reports of wind damage and large hail were received in and around the Nashville metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 15, 2:30 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 15, 2:30 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
330 PM CDT Fri Jun 15 2018

.DISCUSSION...

Temperatures have warmed into the low 90s for most places west of
the Plateau...with dew points in the mid 60s to low 70s. A few
isolated thunderstorms have begun to pulse up over western
Kentucky and we could see this development sink south over the
next few hours. Any storms will be slow moving with periods of
heavy rainfall, gusty winds, and lightning, and they should
dissipate this evening with the setting sun.

The large upper ridge over the eastern U.S. will continue to
suppress precip chances during the day Saturday, but dewpoints in
the low 70s will persist. Couple this with high temperatures in
the low to mid 90s and the apparent temperatures will be nearly
100 in some areas mainly west of I-65 and north of I-40. This will
fall short of heat advisory criteria, but will certainly be warm
enough to warrant some frequent breaks if you're working or
playing outside Saturday afternoon. Precip chances will increase
slightly on Sunday as an area of moisture moves north from the
Gulf. This should increase cloud cover enough to bring
temperatures down a degree or two from Saturday's highs, however
the air will still feel quite heavy especially after any afternoon
thunderstorms pass by.

The bulk of the work week will see mainly afternoon thunderstorms
fed by diurnal heating. Slightly higher chances of precip may
enter the forecast mid week as the ridge breaks down and a band of
deeper moisture sinks south over Kentucky and into Middle
Tennessee. By the end of the week the ridge is expected to begin
building once again, but we never quite rid the area of the high
surface dewpoints, so warm and muggy temperatures with slight
chance to chance of thunderstorms will continue into next weekend.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...A surface ridge is locked in place over Middle
Tennessee this afternoon with generally light wind and VFR
weather. There is a small chance of a shower west of I-65 this
afternoon, and we'll be keeping an eye on radar, but we're leaving
the 18Z TAF's dry since POP's are so low. Light radiation fog is
possible toward morning, mainly at MQY & CKV, but otherwise good
flying weather the next 24 hrs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  95  73  92  73 /  10  10  10  30  20
Clarksville    70  92  71  90  72 /  10   0  10  20  10
Crossville     64  87  67  86  68 /   0  20  10  30  20
Columbia       69  92  70  89  71 /  10  10  10  40  20
Lawrenceburg   67  91  70  88  69 /  10  20  10  40  20
Waverly        70  92  72  88  71 /  10  10  10  30  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........08
Hazardous weather outlook, Jun 15, 4:02 AM CST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Fri Jun 15 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-161015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Shamburger

In the hours before

Special weather statement, Jun 15, 3:23 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
423 PM CDT FRI JUN 15 2018

TNZ007-152200-
Robertson TN-
423 PM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ROBERTSON COUNTY
UNTIL 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm over
Springfield, moving southwest at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Springfield, Greenbrier, Coopertown and Ridgetop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3655 8689 3650 8671 3637 8681 3642 8699
TIME...MOT...LOC 2122Z 026DEG 13KT 3647 8685

13

The radar

The Nashville radar (KOHX), 40 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Robertson

When
June 15, 3:25 PM CST
Where
Robertson County, Springfield
Measured
0.88 in hail
Reported by
Public
Coordinates
36.500, -86.880

Public reported dime to nickel size hail with estimated winds of 35 to 45 mph.

Hail, Robertson

When
June 15, 3:30 PM CST
Where
Robertson County, 1.09 mi NNW of Courtland
Measured
1 in hail
Reported by
Social Media
Coordinates
36.483, -86.861

A Facebook photo showed quarter size hail fell in southeast Springfield.

Thunderstorm Wind, Robertson

When
June 15, 3:30 PM CST
Where
Robertson County, 1 mi SE of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.490, -86.867

Twitter photos showed a large tree blown down in southeast Springfield.

Hail, Davidson

When
June 15, 3:47 PM CST
Where
Davidson County, 1.36 mi WSW of Oak Hill
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.095, -86.844

A Facebook photo showed pea to nickel size hail fell in east Belle Meade.

Thunderstorm Wind, Davidson

When
June 15, 4:05 PM CST
Where
Davidson County, 2.74 mi E of Richland
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.145, -86.831

A Twitter tSpotter report from Sylvan Heights indicated a tree was blown down into the road on Sentinel Drive and half of a tree was blown down into the yard of a home on 37th Avenue.

Thunderstorm Wind, Davidson

When
June 15, 4:10 PM CST
Where
Davidson County, 1.89 mi NW of Berry Hill
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.139, -86.795

A Facebook photo indicated a large tree limb was blown down on Music Row near Wedgewood Avenue.

Thunderstorm Wind, Davidson

When
June 15, 4:31 PM CST
Where
Davidson County, 2.19 mi SSW of Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
36.220, -86.782

A power pole was snapped on Brick Church Pike in north Nashville.

Thunderstorm Wind, Davidson

When
June 15, 4:34 PM CST
Where
Davidson County, 1.42 mi W of Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.170, -86.805

A Twitter tSpotter photo showed a large tree limb down on Jefferson Street near Fisk University.

Hail, Davidson

When
June 15, 4:35 PM CST
Where
Davidson County, 2.36 mi WSW of Inglewood
Measured
1 in hail
Reported by
Social Media
Coordinates
36.206, -86.769

A Twitter tSpotter photo showed quarter size hail fell near Trinity Lane at Dickerson Pike.

Hail, Davidson

When
June 15, 4:37 PM CST
Where
Davidson County, 1.78 mi N of Nashville
Measured
1 in hail
Reported by
Social Media
Coordinates
36.196, -86.776

A Facebook report indicated dime to quarter size hail fell at I-65 and Fern Avenue.

Thunderstorm Wind, Williamson

When
June 15, 4:59 PM CST
Where
Williamson County, 0.63 mi SSE of Southall
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
35.871, -86.928

Numerous Twitter tSpotter photos showed around one dozen trees snapped and uprooted along King Lane. Two cars at a residence were destroyed by fallen trees.

Thunderstorm Wind, Williamson

When
June 15, 5:13 PM CST
Where
Williamson County, 0.52 mi E of Thompsons Station
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.800, -86.911

A Facebook report indicated a large tree limb was blown down that blocked School Street near Circa Grill in Thompson's Station.

Hail, Maury

When
June 15, 5:47 PM CST
Where
Maury County, 1.45 mi SW of Westwood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.584, -87.097

Videos from Maury County Emergency Management and Twitter showed quarter size hail fell along Old Sunnyside Lane in southwest Columbia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768971, 768972, 768973, 768975, 768980, 768984, 768987, 768988, 768989, 768991, 768992, 768993, 768994.